Alert archive / Vermont / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS Burlington, VT

July 10, 2001Franklin County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 10, 2001, 1:11 PM EDT for Franklin County, Vermont. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2001, 1:11 PM EDT (17:11 UTC)
Expired
Jul 10, 2001, 2:00 PM EDT
In force
49 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Franklin County, VT

The radar

The Burlington radar (KCXX), 44 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 1:40 PM EDTHail 1North Fairfax, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 12:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 5.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 101712
SVRBTV

VTC011-101800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
111 PM EDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  FRANKLIN COUNTY IN VERMONT

* UNTIL 200 PM EDT

* AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF ST. ALBANS...MOVING SOUTHEAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTHWEST OF ST. ALBANS AROUND 130 PM EDT
  NEAR GEORGIA AROUND 140 PM EDT
  NEAR FAIRFAX...6 MILES WEST OF FLETCHER AROUND 200 PM EDT

THIS STORM WILL LIKELY PRODUCE LARGE HAIL. BOATERS BETWEEN NORTH 
HERO AND ST. ALBANS BAY SHOULD SEEK SAFE HARBOR.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.

.END

HANSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:13 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 10, 11:13 AM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1113 AM EDT TUE JUL 10 2001

BATCH OF SHOWERS/TSTMS NOVG ACROSS NORTHERN VT AND THE SOUTHERN
CHAMPLAIN VLY ATTM...WITH AN ISOLATED TSTM IN SRN ST LAWRENCE
COUNTY...WITH SKIES THEN BECOMING PARTLY SUNNY.  HOWEVER...BUFKIT
SOUNDINGS FOR LATER THIS AFTERNOON STILL SHOWING AIRMASS ACROSS THE
AREA UNSTABLE WITH CAPES IN THE 500-1000 J/KG RANGE...SO CANNOT RULE
OUT A CHC OF A LATE DAY SHOWER OR TSTM AFTER THIS FIRST BATCH LATE
THIS MORNING HAS ENDED.  ALSO...HAVE SOME CONCERN WITH SHRTWV JUST
NORTH OF MICHIGAN ATTM DROPPING SEWD WHICH WILL AID IN ANY TSTM
DEVELOPMENT LATE IN THE DAY AND EARLY TONIGHT.  SPC STILL HAS AREA
IN A SLIGHT RISK FOR SEVERE TSTMS TODAY...SO WILL KEEP ENHANCED
WORDING OF GUSTY WINDS AND POSSIBLE HAIL IN THE ZONE FORECASTS FOR
THE REST OF TODAY.  HAVE CUT BACK POPS TO 50 PERCENT FOR THE REST
OF TODAY. OTRW...NO CHGS TO THE REMAINDER OF THE FCST.

.BTV...NONE.

WGH

In the hours before

Special weather statement, Jul 10, 12:54 PM EDT, 17 minutes before
NYZ027-028-030-031-034-035-VTZ001>012-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1254 PM EDT TUE JUL 10 2001

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR CENTRAL AND NORTHERN VERMONT AND MOST OF NORTHERN NEW YORK
UNTIL 7 PM...

SEVERE THUNDERSTORM WATCH #537 INCLUDES ALL COUNTIES IN CENTRAL
AND NORTHERN VERMONT AS WELL AS FRANKLIN...CLINTON AND
ESSEX COUNTIES IN NEW YORK.

AT 1245 PM...THUNDERSTORMS WERE DEVELOPING WITHIN 50 MILES OF THE
CANADIAN BORDER AHEAD OF A COLD FRONT MOVING SLOWLY SOUTHEASTWARD
AND SPREADING THE THUNDERSTORMS THROUGHOUT THE REST OF THE WATCH
AREA DURING THE AFTERNOON.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND
LARGE HAIL. POTENTIALLY DEADLY CLOUD TO GROUND LIGHTNING AND HEAVY
RAINS ARE LIKELY TO ACCOMPANY ALL THUNDERSTORMS AS WELL.

IT IS ESSENTIAL THAT YOU MONITOR NOAA WEATHER RADIO OR
LOCAL RADIO STATIONS FOR THE LATEST FORECASTS AND POSSIBLE WARNINGS.
ALSO...KEEP A CONTINUOUS WATCH TO THE SKY AND AT FIRST SIGNS OF
THREATENING WEATHER...SEEK SAFE SHELTER INSIDE A ENCLOSED...STURDY
BUILDING OR VEHICLE.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:58 PM EDTSevere Thunderstorm WarningBTVGrand Isle32 min
Jul 10, 1:49 PM EDTSevere Thunderstorm WarningBTVLamoille41 min
Jul 10, 1:53 PM EDTSevere Thunderstorm WarningBTVAddison52 min
Jul 10, 2:22 PM EDTSevere Thunderstorm WarningBTVRutland38 min
Jul 10, 2:31 PM EDTSevere Thunderstorm WarningBTVWashington29 min
Jul 10, 2:44 PM EDTSevere Thunderstorm WarningBTVAddison31 min
Jul 10, 2:51 PM EDTSevere Thunderstorm WarningBTVOrange24 min
Jul 10, 3:02 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor43 min
Jul 10, 3:15 PM EDTSevere Thunderstorm WarningBTVOrange30 min
Jul 10, 4:38 PM EDTSevere Thunderstorm WarningBTVRutland37 min
Jul 10, 4:47 PM EDTSevere Thunderstorm WarningBTVOrange28 min
Jul 10, 5:04 PM EDTSevere Thunderstorm WarningBTVWindsor41 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.